Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 142, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 14, 2004, 6:17 PM CDT for Marion County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 6:17 PM CDT (23:17 UTC)
- Expired
- Jul 14, 2004, 7:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 50 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 142317 SVRBHM ALC093-150015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 617 PM CDT WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN NORTHWEST ALABAMA THIS INCLUDES THE CITY OF HAMILTON * UNTIL 715 PM CDT * AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 14 MILES NORTHWEST OF HACKLEBURG...OR ABOUT 7 MILES EAST OF RED BAY...AND MOVING SOUTH AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTON AND BEXAR. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3431 8778 3433 8814 3407 8819 3405 8787 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:43 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 14, 3:43 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 343 PM CDT WED JUL 14 2004 .SYNOPSIS... MCS SEEM TO HAVE OUR AREA IN THEIR SIGHTS. EXPECT A REPEAT OF LAST NIGHT BUT EXPECT THE STORMS TO MOVE FURTHER SOUTH THROUGH THE EVENING AND EARLY NIGHT HOURS. ONCE THIS STUFF PASSES AND THE LOWER LEVEL FRONT MOVES THROUGH EXPECT NORMAL SUMMER TIME WEATHER INTO THE WEEKEND...WHEN THE NEXT FRONT COULD COME THROUGH ON SATURDAY. && .SHORT TERM...(TONIGHT THROUGH SATURDAY) THE NEXT MCS IS ON OUR DOOR STEPS. EXPECT AN ACTIVE WEATHER EVENING TONIGHT. FOR TOMORROW THE FORECAST AREA STILL UNDER A SLIGHT RISK MAIN AREA OF CONCERN IS ACROSS THE SOUTHERN PART OF THE COUNTY WARNING AREA. EXPECT DAYTIME HEATING TO INTERACT WITH SOME LEFT OVER BOUNDARIES. IT WILL STILL BE HOT FOR THE NEXT SEVERAL DAYS BUT NOT HOTTER THAN REGULAR JULY TEMPS. && .LONG TERM...(SUNDAY THROUGH WEDNESDAY) THE NEXT STORM SYSTEM IS FORECAST TO ENTER ON SATURDAY AND MOVE THROUGH. NOT TYPICAL JULY WEATHER WITH ALL THIS FRONT POTENTIAL. OTHER THAN THE FRONT DON/T EXPECT ANYTHING OUT OF THE ORDINARY. && SORRY ABOUT THE LATE DELIVERY FOR THE DISCUSSION...WILL BLAME IT ON THE WEATHER. .PRELIMINARY NUMBERS... GADSDEN 71 90 70 88 71 / 60 20 20 20 ANNISTON 71 90 69 88 70 / 60 20 20 20 BIRMINGHAM 72 92 70 89 71 / 60 20 20 20 TUSCALOOSA 73 92 72 92 72 / 60 30 20 30 CALERA 72 92 70 90 71 / 60 20 20 20 AUBURN 73 92 70 91 71 / 60 30 20 20 MONTGOMERY 74 93 72 92 72 / 50 40 30 50 TROY 74 93 71 92 71 / 50 50 40 50 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 80
Hazardous weather outlook, Jul 14, 12:56 PM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1256 PM CDT WED JUL 14 2004 ALZ011>015-017>050-151200- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1256 PM CDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH CENTRAL ALABAMA THIS AFTERNOON THROUGH TONIGHT. INTENSE DAYTIME HEATING WILL LEAD TO THE DEVELOPMENT OF ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE. WET MICROBURST POTENTIAL FOR THIS AFTERNOON... BIRMINGHAM...HIGH MONTGOMERY...HIGH IN ADDITION TO NORMAL AFTERNOON CONVECTION, A COLD FRONT WILL DRIFT SOUTHWARD INTO NORTH ALABAMA LATER THIS EVENING AND TONIGHT. THE FRONT, COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG TO DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... A FRONTAL BOUNDARY WILL STALL ACROSS THE AREA TOMORROW. THIS FRONT, COMBINED WITH AFTERNOON HEATING, WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS MAY BE REQUIRED LATER THIS AFTERNOON THROUGH TONIGHT.
In the hours before
Local storm report, Jul 14, 5:33 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND DMG 10 W JACKSONVILLE 33.81N 85.93W
07/14/2004 CALHOUN AL LAW ENFORCEMENT
ROOF DAMAGE TO HOMES ON TIFFANY LANE IN ALEXANDRIA.
&&
AWIPSUSRLocal storm report, Jul 14, 5:53 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG KEENER 34.16N 85.95W
07/14/2004 ETOWAH AL EMERGENCY MNGR
A FEW TREES DOWN IN THE NORTHERN PART OF TOWN.
0515 PM TSTM WND DMG SUSAN MOORE 34.07N 86.43W
07/14/2004 BLOUNT AL AMATEUR RADIO
A FEW TREES DOWN.
0532 PM TSTM WND DMG ANNISTON 33.66N 85.81W
07/14/2004 CALHOUN AL TRAINED SPOTTER
50 TO 60 MPH WIND GUST.
&&
AWIPSUSRLocal storm report, Jul 14, 6:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG GADSDEN 34.01N 86.01W
07/14/2004 ETOWAH AL LAW ENFORCEMENT
TREES AND POWER POLES DOWN COUNTY WIDE.
&&
12Local storm report, Jul 14, 6:06 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL ANNISTON 33.66N 85.81W
07/14/2004 0.25 INCH CALHOUN AL AMATEUR RADIO
PEA SIZE HAIL IN THE WESTERN PORTION OF THE CITY.
0520 PM TSTM WND DMG ASHVILLE 33.83N 86.26W
07/14/2004 ST. CLAIR AL LAW ENFORCEMENT
TREES DOWN THROUGHOUT THE NORTHERN PORTION OF THE COUNTY.
&&
12Local storm report, Jul 14, 6:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG CLEVELAND 33.99N 86.57W
07/14/2004 BLOUNT AL LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTY WIDE.
&&
12Special weather statement, Jul 14, 6:17 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 617 PM CDT WED JUL 14 2004 ALZ027-150000- TALLADEGA- 617 PM CDT WED JUL 14 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 700 PM CDT... ...WINDS UO TP 40 MILES AN HOUR ARE POSSIBLE FROM THUNDERSTORMS... AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 6 MILES EAST OF WALDO TO 11 MILES WEST OF TALLADEGA...MOVING SOUTHEAST AT 40 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WALDO...TALLADEGA...MUNFORD...LINCOLN AND WINTERBORO THROUGH 700 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:29 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 31 min |
| Jul 14, 12:33 AM CDT | Severe Thunderstorm Warning | BMX | Etowah | 27 min |
| Jul 14, 12:47 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 28 min |
| Jul 14, 1:39 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 21 min |
| Jul 14, 5:04 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 41 min |
| Jul 14, 5:10 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 50 min |
| Jul 14, 5:17 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 43 min |
| Jul 14, 5:31 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 44 min |
| Jul 14, 5:53 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 37 min |
| Jul 14, 6:59 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.